Charlotte firefighters to carry Narcan
The 1,600 firefighters trained on its use during the summer and will begin carrying it when supplies are available
By Cleve R. Wootson Jr.
The Charlotte Observer
CHARLOTTE, N.C. — Responding to an uptick in overdoses from heroin and other opiates, Charlotte firefighters will begin this fall carrying the drug Narcan, which can resuscitate victims.
The department's nearly 1,160 firefighters have been training over the summer to administer a measured dose of the drug through a victim's airway. They'll begin carrying the drug as soon as the city can obtain a large enough supply.
"We have a constant staffing, and generally, we can get there quicker," said Charlotte Fire Chief Jon Hannan. "Now there's one more issue we can intervene earlier on."
Medic, the county's paramedic unit, is also working with county fire departments to begin carrying the drug. Training for county firefighters begins this month.
According to statistics from the Department of Justice, 110 Americans on average die from drug overdoses every day -- more than from gunshot wounds or car crashes. More than half of overdose deaths involve opiates like heroin and some prescription pain relievers. In the U.S., between 2006 and 2010, heroin overdose deaths increased 45 percent.
In Mecklenburg, 24 opiate-related overdoses were reported to the county poison center in 2010; 83 were reported last year, according to Medic.
"The increase is not just on heroin overdoses but on prescription medication. The amount of painkillers people have been prescribed has jumped up," said Lester Oliva, a spokesman for Medic.
In Mecklenburg, firefighters and paramedics both respond to overdose calls. But because there are more firefighters on duty at any given time, and because their stations are located across the city, a fire truck can be at the scene of an emergency crucial minutes before an ambulance arrives.
Narcan, a commercial name for the drug Naloxone, can counter the effects of an overdose, restoring a person's breathing and strengthening their pulse. Its side effects are limited to flushing, dizziness, tiredness and weakness -- even if the drug is administered incorrectly. Victim advocates have urged authorities to get it into the hands of as many people as possible, including family members of addicts.
Paramedics and emergency room doctors have used Narcan since the 1970s.
In August, CVS pharmacies in Rhode Island announced that they were making the drug available in stores without a prescription.
But authorities in Mecklenburg have said the size and scope of the emergency response system in Mecklenburg means such measures might not be necessary here. Responding to an overdose victim might require more training than just administering the drug, said Dr. Doug Swanson, the medical director for Medic.
"You have to be able to manage someone's airway and anticipate that you've given them the Narcan, what do you do now when they don't wake up," Swanson said.
(c)2014 The Charlotte Observer (Charlotte, N.C.)
Distributed by MCT Information Services
Recommended Medical / Clinical
Join the discussion
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.